Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking dimetap for type b flu. Noticed elevation in liver enzymes. Side effect of medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
my wife has had the flu type b and has been taking motrin and dimetap. Her alkaline phosphate was 156, her ast was 56 and her alt was 59. could this be from the flu and medications. otherwise she is very healthy. the blood test was taken when she was sick with the flu and while she was taking the meds.
Posted Fri, 1 Mar 2013 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 35 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

Motrin is a common analgesic / anti-inflammatory, which contains a medicine called Ibuprofen.
Dimetapp is a cold / nasal allergy medicine, which contains a combination of an anti-histamine (brompheniramine) and a de-congestant (phenylephrine).

Usually, only long-term or excessive use of these medication cause an elevation in liver enzymes, but this possibility cannot be ruled out.

Alos, when there is any severe infection, the fever itself can cause some muscle breakdown and can result in a transient elevation of liver enzymes.

So, when there is an acute infection, a mild and transient elevation of liver enzymes is not uncommon.

I would advise you to repeat the liver function tests after 2 weeks to see if if has normalized. In the meantime, it's better that she follows some dietary restrictions, avoids oily and fatty foods, takes plenty of fluids, and keeps any medication intake to a bare minimum.

Wish you all the best.

Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor